In African settings such as Guinea-Bissau, most of the deployment of antiretroviral treatment (ART) occurs without close laboratory monitoring, and changes in ART are based on the availability of the drugs and clinical indicators of failure rather than viral load or the detection of resistance mutations. ART has been available in Guinea-Bissau since 2005. All treatment is free of charge in the country, but the supply of the drugs is not constant. This situation forces doctors to frequent change of regimens in order to continue ART to their patients. Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis are rare but potentially severe cutaneous adverse reactions (SCARs) characterized by the detachment of epidermis and mucous membrane erosions, more limited in SJS [1]. Patients infected with HIV-1 are known to have an increased risk of developing these severe drug reactions [2,3]. Although sulphonamide drugs have been the most common cause of SCARs in HIV-infected patients for many years [1], nevirapine (NVP) has became the leading cause of severe skin reactions in these patients during the past decade [4,5]. NVP is the nonnucleoside reverse transcriptase inhibitor most frequently used in first-line antiretroviral regimens in resource-limited settings because of the overall good safety profile, lack of food restriction and its availability in generic and fixed dose combination formulations [6]. Hepatotoxicity and rash are the two most common treatment-limiting toxicities [7]. Although the incidence of NVP-related rash is reported to be as high as 36.0% [2,8–18], the frequency of SJS described in HIV patients on ART is relative low, between 0.3–1.5% [7,11,19]. Risk factors for NVP-related rash include female sex, high baseline CD4 cell count, history of drug allergy, lower body weight, high NVP plasma level and probably certain human leukocyte antigen types [2,13,15,17,20–27]. National HIV surveys are not available in Guinea-Bissau. However, the HIV-1 prevalence was 4.8% in women giving birth at the National Simão Mendes Hospital (NSMH) [28] and 4.6% for both sexes in an urban cohort from the capital in 2006 [29]. The outpatient ART center of NSMH is the biggest ART treatment center in the country with more than 1500 patients on follow-up and more than 800 on ART. The standard first-line ART for HIV-1 patients in the country comprises zidovudine (AZT) or stavudine (D4T), lamivudine (3TC) plus a nonnucleoside reverse transcriptase inhibitor [efavirenz (EFV) or NVP] [6]. Here, we describe three cases of HIV-1-infected patients (Table 1) who developed SJS in the outpatient ART Center of the NSMH in Bissau in association with NVP (Nevirapina 20 mg, Farmanguinhos, Rio de Janeiro, Brazil) within a 5-week period after a shortage of EFV in October 2008. At that time 524 patients were on ART in this clinic. Three hundred and eighty-six out of them were HIV-1-infected and 45.8% (177/386) of them were treated with EFV-based regimes.Table 1: Clinical and laboratory characteristics of the three patients who developed Stevens–Johnson syndrome in the outpatient antiretroviral treatment center of the National Simão Mendes Hospital in Bissau.In the context of limited antiretroviral access, changes in regimens are driven by the availability of drugs more than by clinical criteria. This is the case in the clinical reports described here in which the physicians in charge were aware of the risk of using NVP in patients with a high CD4 cell count, but they did not have other alternatives. Despite the fact that there is some evidence from retrospective studies for cross-reactivity between EFV and NVP for cutaneous hypersensitivity [30,31], all our patients tolerated the change to EFV well and recurrence of lesions has not been seen in the 9 months of follow-up. Observing a lead-in dose did not modify the occurrence of SCARs in these patients. Without taking the changes due to treatment failure and the changes due to anemia (between AZT and D4T) into account, 20.9% of the 1130 patients from the NSMH outpatient clinic who have started ART from 2005 until August 2009 have changed their first-line ART one or more times during their follow-up. Furthermore, in March 2009, the ART was temporary suspended to 89 patients in our clinic (between 7 and 45 days) for a complete lack of alternative drugs. This situation can lead to a widespread nonadherence to correct ART regimens because the frequent changes in antiretroviral regimens are confusing for the patients and result in an inadequate quality of care. Physicians should consider the risk of the life-threatening cutaneous reactions when prescribing a change to a NVP-based regimen in patients with a high CD4 count. When NVP is the only alternative, physicians must inform their patient of the risk of cutaneous reactions, make a close follow-up during the first weeks and provide clear guidelines of what to do in the case of skin eruption. Acknowledgements We are very grateful to all the health providers who make the HIV-care possible in Guinea-Bissau despite the daily difficulties and constraints. We want to thank especially the dedicated work of the assistants, nurses and doctors from the HIV clinic from Simão Mendes National Hospital. The report was planned by A.L.L., S. J.-F. and I.O.. D. da S., A.N., C. M. and A.N. carried out the clinical follow-up of HIV patients. D.R. and F. R. were responsible for the logistic study in the outpatient ART treatment Center of the National Simão Mendes Hospital. Z.J. da S. was responsible for the laboratory testing strategies. C.W., S.J.-F., M.S. and A.L.L. were involved with supervision and interpretation of data. I.O. wrote the first draft and all authors contributed to the final version of the article. The study was supported by grants from the Lundbeck Foundation.
No takes yet. Share an insight, caveat, or question.
Oliveira et al. (2010) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: